Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 1, 2021Georgetown County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 1, 2021, 3:32 PM EDT for Georgetown County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Jul 1, 2021, 4:00 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 105 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS82 KILM 011932
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
332 PM EDT Thu Jul 1 2021
 
SCZ039-055-012000-
Williamsburg SC-Inland Georgetown SC-
332 PM EDT Thu Jul 1 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN GEORGETOWN AND EAST
CENTRAL WILLIAMSBURG COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rhems, or 18 miles northwest of Georgetown, moving northeast at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hemingway, Rhems, Warsaw, Nesmith, Morrisville, Henry and Stuckey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 7949 3360 7965 3378 7947 3378 7946
      3362 7924
TIME...MOT...LOC 1932Z 226DEG 14KT 3357 7949 

$$

VAO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:00 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 10:00 AM EDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1000 AM EDT Thu Jul 1 2021

.SYNOPSIS...
A cold front will drop down from the northwest and move across
the area Friday, stalling this weekend. Expect plenty of showers
and thunderstorms along this cold front. Drier weather and high
pressure will move in late Saturday through Monday with slight
cooling.

&&

.UPDATE/...
No changes to the forecast at this time.

&&

.NEAR TERM /THROUGH FRIDAY/...
An impressive trough by July standards should deepen across the
eastern United States over the next 36 hours. The upper level ridge
that has brought several days of deep onshore flow across the
Carolinas is breaking down and will be replaced today by increasing
southwesterly flow ahead of the upper trough and its associated cold
front.

Models show a patch of dry mid level air across the eastern
Carolinas today which should lead to a minimum in airmass showers
and thunderstorms. Local precipitable water values of 1.4 to 1.5
inches contrast with 2.0 inch values across Georgia and western
South Carolina. This dry air should mix into and weaken today's
cumulus clouds before they can mature into showers, so I'm
maintaining a dry forecast. High temperatures in the lower 90s are
expected inland with mid-upper 80s near the beaches. Seabreeze-
enhanced winds could gust to 25 mph near the coast this afternoon
into this evening. Enough wind should carry over into tonight as a
modest low level jet organizes ahead of the front to keep low temps
73-76 degrees.

Scattered showers and t-storms could pop up late tonight into Friday
morning west of I-95, however the bulk of the convective activity
should wait until the afternoon hours Friday when the front arrives.
The synoptic setup is extremely favorable for convection: deep
convergence along the front will coexist with a 300 mb jet streak
moving northeastward across the Mid Atlantic states, placing the
eastern Carolinas within the right-entrance region of the jet with
its enhanced divergence aloft. Precipitable water values near 2.25
inches and uncapped CAPE of 1000-2000 J/kg should support tall
thunderstorms with good potential for heavy rainfall and excessive
lightning. Helicity values aren't particularly impressive, but 0-6
km bulk shear around 25 knots should support multicell organization.
While a wet microburst cannot be ruled out, the biggest impact
should be heavy rainfall amounts -- likely exceeding three inches in
some locations across southeastern North Carolina by Friday evening.
I'm not considering a flash flood watch at this time as only a small
portion of the coast between Myrtle Beach and Wilmington has picked
up normal or above normal precipitation over the past seven
days.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A strong cold front will be in the process of moving through
the area Friday evening. Most of the show will be over unless
the guidance slows but if anything it appears to have
accelerated the feature with the latest runs. Will maintain high
pops for the evening/overnight hours trending down dramatically
by Saturday morning. The remainder of the weekend will be dry
and seemingly quite comfortable with temperatures a few degrees
below normal.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The extended period looks somewhat benign outside of
the prospect of tropical cyclone activity late. Outside of this,
Bermuda High Pressure will reassert control of the sensible weather
elements with a pattern resembling what we have seen this week, one
of abundant tropical moisture with isolated to scattered mostly
showers and a few thunderstorms each day increasing in time.
Temperatures will revert back to normal as well.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A few areas of fog and low stratus this morning should
dissipate quickly throughout the morning. VFR this afternoon
with scattered cumulus. Rain chances should remain minimal
throughout the afternoon. Main threat for today will be the
gusty winds ahead of an approaching cold front. Gusts out of the
south could approach 25 knots along the coast with sustained
around 15-20 knots. Winds remain elevated overnight with flight
restrictions potentially developing by tomorrow morning.

Extended Outlook...A cold front approaching from the west
Friday should bring stronger southwest winds and much higher
chances for convection Friday afternoon and Friday night with
MVFR/IFR visibility possible during heavy rainfall.

&&

.MARINE...
Through Friday...
Bermuda high pressure will lose its influence on the Carolinas over
the coming 36 hours as a reasonably strong cold front (by July
standards) moves southeastward toward the East Coast. Southwest
winds around 10 knots this morning should increase to 15-20 kt this
afternoon in a combination of synoptic pressure gradient plus our
local seabreeze. Wind speeds should change little tonight or Friday
up until the front approaches the coast during the afternoon. Models
show strong support for thunderstorms and heavy rain to accompany
the front, and it's very likely visibility will become restricted in
heavy rain Friday afternoon into the evening. Special Marine
Warnings may also be needed for gusty winds associated with these
thunderstorms. At this time Small Craft Advisory conditions will not
be met outside of thunderstorms. Seas should build to 4-5 feet with
synoptic winds rising no higher than 20 knots.

Friday Night through Monday:
Residual southwest winds Friday evening will give way to a very
modest offshore flow Saturday as a front slides across. This is
a bit more robust solution than previous iterations. Light wind
fields will then develop before shifting back to
south/southwest with Bermuda High pressure next week.
Significant seas will be highest early with a range of 2-4 feet,
a product of the previous periods stronger winds. A shift to
1-3 feet with the modest wind speeds will then set in for the
remainder of the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement through this evening for SCZ054-056.
NC...Beach Hazards Statement through this evening for NCZ106-108.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...TRA/SHK
Hazardous weather outlook, Jul 1, 3:47 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 AM EDT Thu Jul 1 2021

AMZ250-252-254-256-020800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms late Friday afternoon and Friday night could produce
strong, gusty winds and sharply reduced visibility in heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
020800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
347 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Friday and Friday night could produce localized
flooding rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-020800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
347 AM EDT Thu Jul 1 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Friday and Friday night could produce localized
flooding rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jul 1, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
332 PM EDT Thu Jul 1 2021

SCZ039-055-012000-
Williamsburg SC-Inland Georgetown SC-
332 PM EDT Thu Jul 1 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN GEORGETOWN AND EAST
CENTRAL WILLIAMSBURG COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rhems, or 18 miles northwest of Georgetown, moving northeast at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hemingway, Rhems, Warsaw, Nesmith, Morrisville, Henry and Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 7949 3360 7965 3378 7947 3378 7946
      3362 7924
TIME...MOT...LOC 1932Z 226DEG 14KT 3357 7949

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:54 AM EDTBeach Hazards StatementILMNew Hanover, Pender15 hr
Jul 1, 4:35 PM EDTSpecial Weather StatementILMHorry55 min
Jul 1, 7:06 PM EDTSpecial Weather StatementILMDarlington54 min
Jul 1, 7:36 PM EDTSpecial Weather StatementILMMarlboro24 min
Jul 1, 7:57 PM EDTSpecial Weather StatementILMDarlington, Marlboro48 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.